Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 11, 2018, 7:37 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 7:37 PM EDT (23:37 UTC)
- Expired
- Aug 11, 2018, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 107 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:58 PM EDT | FLASH FLOOD | 2 Sse Frankfort, KY | SIGNIFICANT FLOODING ON I-64 EASTBOUND NEAR THE KENTUCKY RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WGUS53 KLMK 112337
FFWLMK
KYC073-239-120230-
/O.NEW.KLMK.FF.W.0046.180811T2337Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
737 PM EDT SAT AUG 11 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northern Woodford County in central Kentucky...
Southeastern Franklin County in central Kentucky...
* Until 1030 PM EDT.
* At 735 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Radar estimates 2 to 3 inches have already fallen
across the warned area with torrential rainfall ongoing.
* Some locations that will experience flooding include...
Frankfort, Versailles, Midway, Slickway, Firmantown, Gaybourn,
Capital City Airport, Woodlake, Faywood and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
3812 8487 3810 8488 3812 8493 3821 8492
3822 8473 3819 8473 3818 8471 3818 8469
3817 8468 3818 8468 3818 8465 3816 8466
3816 8464 3813 8464 3812 8465 3810 8463
$$
EBW2 follow-up statements
429
WGUS73 KLMK 120011
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
811 PM EDT SAT AUG 11 2018
KYC073-239-120230-
/O.CON.KLMK.FF.W.0046.000000T0000Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford KY-Franklin KY-
811 PM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
NORTHERN WOODFORD AND SOUTHEASTERN FRANKLIN COUNTIES...
At 809 PM EDT, emergency management reported multiple flooded roads
in Millville. Some roads are impassable. Stay home if possible, and
stay away from flooded areas. Flash flooding is ongoing.
Some locations that will experience flooding include...
Frankfort, Versailles, Midway, Slickway, Firmantown, Gaybourn,
Capital City Airport, Woodlake, Faywood and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
3812 8487 3810 8488 3812 8493 3821 8492
3822 8473 3819 8473 3818 8471 3818 8469
3817 8468 3818 8468 3818 8465 3816 8466
3816 8464 3813 8464 3812 8465 3810 8463
$$
EBW100
WGUS73 KLMK 120226
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1026 PM EDT SAT AUG 11 2018
KYC073-239-120234-
/O.EXP.KLMK.FF.W.0046.000000T0000Z-180812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodford KY-Franklin KY-
1026 PM EDT SAT AUG 11 2018
...THE FLASH FLOOD WARNING FOR NORTHERN WOODFORD AND SOUTHEASTERN
FRANKLIN COUNTIES WILL EXPIRE AT 1030 PM EDT...
The heavy rain has ended. Flood waters have receded in most areas.
Slickaway Road remains closed in southeastern Franklin County.
Please continue to heed any remaining road closures. A Flood Warning
has been issued to replace the Flash Flood Warning in Franklin
County.
LAT...LON 3801 8466 3808 8483 3810 8484 3809 8486
3812 8487 3810 8488 3812 8493 3821 8492
3822 8473 3819 8473 3818 8471 3818 8469
3817 8468 3818 8468 3818 8465 3816 8466
3816 8464 3813 8464 3812 8465 3810 8463
$$
EBWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:05 PM EDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 3:05 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Louisville KY 305 PM EDT Sat Aug 11 2018 .Short Term...(This evening through Sunday) Issued at 300 PM EDT Sat Aug 11 2018 Rest of Today - Showers and T-storms will continues to move through Kentucky. The CWA sits on the front of a amplified mid-level ridge. At the surface weak low pressure sits in the Ohio River Valley. High pressure sits over Iowa and western Illinois. A weak cold front is currently sitting near the Ohio River and working its way slowly south. Ahead of this front, showers and thunderstorms are starting to form just south of the Ohio River in an environment with SBCAPE values of 2,500 to 3,000 J/kg and little shear. These showers will continue to expand and move south and east through Kentucky. Higher amounts are expected in the Bluegrass and lower amounts in north- central Kentucky. Severe weather isn't expected, but heavy rainfall and gusty winds are possible. Tonight - Skies clear before fog and stratus move into the Bluegrass and south-central Kentucky. During the overnight hours, skies will clear from the northwest. By 6z, the CWA will be mostly clear. Clouds will start filling back over the Bluegrass and southern region of central Kentucky as a layer of low stratus and fog is likely tomorrow morning over these areas. Lows by morning will be in the mid 60s in southern Indiana given extra radiative cooling and in the upper 60s through Kentucky under the clouds. Tomorrow - Sunshine for most with highs in the 80s. The cold front will reach Tennessee around 12z in the morning. The rest of the day weak high pressure will move in and skies will clear for all but the south-eastern part of central Kentucky. That area won't see clear skies until around sunset. With the sun, highs will reach the 80s with southern Indiana and Louisville near 90, and temperatures fading to the low 80s along eastern parts of the CWA. && .Long Term...(Sunday night through Saturday) Issued at 255 PM EDT Sat Aug 11 2018 Sunday Night through Tuesday Night... Expect a period of mainly dry weather, with NW flow aloft as the closed low continues its slow trek eastward. Temps will run slightly below normal through Monday night, with at least a slight break in the humidity as dewpoints mix down into the lower/mid 60s. (Yes it will still feel like summer!) Perhaps most important to local stargazers, night skies should be mostly clear to allow favorable viewing of the peak of the Perseid meteor shower. By Tuesday temps recover to near or just above climo as a shortwave upper ridge builds. Wednesday through Saturday... Forecast confidence is limited as a series of upper disturbances will swing through the Ohio Valley. Very good chance for all areas to see precipitation on one or more days, but the main question mark is timing. Not much model agreement or run-to-run consistency to bring storms in as early as Wednesday, but Thursday and/or Friday seem to be a good bet. Will limit POPs to around 50% for now, and with later issuances we can try to better pin down which day(s) it will rain. By Friday night/Saturday there is better agreement that we'll get into more of a NW flow regime. Temps through the period will continue a milder trend by night, as low-level moisture will limit how much overnight temps can drop. Highs will be limited by convection, but should stay close to normal. && .Aviation...(18Z TAF Issuance) Issued at 150 PM EDT Sat Aug 11 2018 This evening a front moving south through central Kentucky is expected to initiate showers and thunderstorms. This hasn't happened yet, but if it does, BWG and LEX will be the airports impacted. Other than this risk of something popping up, fog could be an issue in the morning. Expected to impact BWG, LEX, and possibly SDF. With the current forecast temperatures probably won't drop low enough for major fog concerns, but a low level stratus deck is more likely. Guidance currently doesn't agree too strongly one way or the other, so this deck was kept optimistic for SDF in the TAF. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...KDW Long Term...RAS Aviation...KDW
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 314 PM EDT Sat Aug 11 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms will develop this afternoon and evening along a frontal boundary. Locally heavy rainfall, gusty winds, and cloud to ground lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered storms return to the forecast Tuesday through Friday next week as another system approaches the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KDW
In the hours before
Special weather statement, Aug 11, 6:26 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
626 PM EDT SAT AUG 11 2018
KYZ066-077-078-112300-
Russell-Casey-Adair-
626 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSSELL...SOUTH
CENTRAL CASEY AND EAST CENTRAL ADAIR COUNTIES...
At 626 PM EDT/526 PM CDT/, a strong thunderstorm was located 10 miles
southwest of Liberty, moving southeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Sycamore Flat, Windsor, Pellyton, Teddy, Webbs Cross Roads,
Dunnville, Rubert Ford, Decatur, Evans Ford and Evona.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3718 8513 3727 8502 3717 8481 3712 8490
3710 8490 3703 8500
TIME...MOT...LOC 2226Z 313DEG 14KT 3719 8503
EBWSpecial weather statement, Aug 11, 6:38 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Louisville KY
638 PM EDT SAT AUG 11 2018
KYZ035-039-040-112315-
Woodford-Franklin-Anderson-
638 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOODFORD...
NORTHEASTERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...
At 638 PM EDT, a strong thunderstorm was located over Frankfort,
moving south at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Frankfort, Lawrenceburg, Bryant, Slickway, Benson, Birdie, Farmdale,
Capital City Airport, Broadville Manor and Avenstoke.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3820 8477 3800 8484 3801 8506 3813 8503
3813 8502 3814 8502 3816 8501 3818 8501
3823 8500 3826 8500
TIME...MOT...LOC 2238Z 001DEG 8KT 3818 8486
AMSLocal storm report, Aug 11, 6:51 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 ENE MIDWAY 38.18N 84.62W
08/11/2018 SCOTT KY 911 CALL CENTER
AT LEAST 5 LARGE TREES DOWN IN SOUTHERN
SCOTT COUNTY. SOME POWER OUTAGES ALSO.
&&
EBWSpecial weather statement, Aug 11, 7:09 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
609 PM CDT SAT AUG 11 2018
KYZ077-112345-
Adair-
609 PM CDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ADAIR COUNTY...
At 608 PM CDT, a strong thunderstorm was located near Gradyville,
moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Columbia, Nell, Weed, Gradyville, Gadberry, Flatwood, Joppa, Bliss,
Toria and Fairplay.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3694 8540 3702 8551 3704 8551 3714 8542
3707 8522 3693 8535
TIME...MOT...LOC 2308Z 306DEG 16KT 3706 8541
EBWLocal storm report, Aug 11, 7:16 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
716 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG MIDWAY 38.15N 84.68W
08/11/2018 WOODFORD KY 911 CALL CENTER
MULTIPLE TREES DOWN IN THREE DIFFERENT AREAS
IN MIDWAY.
&&
EBWSpecial weather statement, Aug 11, 7:25 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
725 PM EDT SAT AUG 11 2018
KYZ036-040-041-048-120000-
Scott-Woodford-Fayette-Jessamine-
725 PM EDT SAT AUG 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOODFORD...SOUTHWESTERN
SCOTT...NORTHWESTERN JESSAMINE AND WEST CENTRAL FAYETTE COUNTIES...
At 725 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Versailles to Fayette Mall. Movement
was south at 5 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Lexington, Nicholasville, Versailles, Meadowthorpe, Dunbar High
School, Cardinal Hill, U K Arboretum, Fayette Mall, Midway and Viley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3790 8451 3799 8482 3800 8482 3801 8483
3818 8477 3818 8466 3806 8450
TIME...MOT...LOC 2325Z 006DEG 6KT 3806 8480 3799 8452
AMSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:53 AM EDT | Dense Fog Advisory | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 6 more | 6 hr |
| Aug 11, 2:45 PM EDT | Special Weather Statement | LMK | Hardin | 30 min |
| Aug 11, 4:12 PM EDT | Special Weather Statement | LMK | Ohio | 33 min |
| Aug 11, 4:23 PM EDT | Special Weather Statement | LMK | Marion | 37 min |
| Aug 11, 4:31 PM EDT | Special Weather Statement | LMK | Boyle | 29 min |
| Aug 11, 4:50 PM EDT | Special Weather Statement | LMK | Ohio | 25 min |
| Aug 11, 5:02 PM EDT | Special Weather Statement | LMK | Taylor | 28 min |
| Aug 11, 5:13 PM EDT | Special Weather Statement | LMK | Lincoln | 17 min |
| Aug 11, 5:34 PM EDT | Special Weather Statement | LMK | Ohio | 26 min |
| Aug 11, 5:38 PM EDT | Special Weather Statement | LMK | Bourbon, Harrison, Nicholas, Scott | 37 min |
| Aug 11, 5:42 PM EDT | Special Weather Statement | LMK | Casey | 33 min |
| Aug 11, 5:53 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 37 min |
| Aug 11, 6:10 PM EDT | Special Weather Statement | LMK | Fayette | 35 min |
| Aug 11, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Scott, Woodford | 36 min |
| Aug 11, 6:26 PM EDT | Special Weather Statement | LMK | Russell | 34 min |
| Aug 11, 6:38 PM EDT | Special Weather Statement | LMK | Franklin | 37 min |
| Aug 11, 6:42 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Woodford | 48 min |
| Aug 11, 6:56 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Scott, Woodford | 34 min |
| Aug 11, 7:09 PM EDT | Special Weather Statement | LMK | Adair | 36 min |
| Aug 11, 7:25 PM EDT | Special Weather Statement | LMK | Woodford | 35 min |
| Aug 11, 7:27 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Woodford | 37 min |
| Aug 11, 7:40 PM EDT | Special Weather Statement | LMK | Spencer | 35 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.